Lightning, El Paso
- When
- July 30, 6:10 PM MST
- Where
- El Paso County, 2.92 mi N of Peyton
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 39.072, -104.474
Three horses were killed by a lightning flash north of Peyton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Three horses were killed by a lightning flash north of Peyton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 30, 2:23 PM MST, 3 hours 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 323 PM MDT MON JUL 30 2012 .SHORT TERM... (TONIGHT AND TUESDAY) ...MORE INTENSE THUNDERSTORMS TODAY BRINGING THREAT OF HEAVY RAIN TO PORTIONS OF SOUTH CENTRAL AND SOUTHEAST COLORADO... UPPER HIGH TO THE SOUTH CONTINUES TO NUDGE THE MAIN TAP OF THE MONSOON PLUME FARTHER WEST AND NORTH...HOWEVER...YESTERDAY'S FRONT HAS COMPENSATED SOME WITH AN INCREASE IN LOW LEVEL MOISTURE. THIS HAS RESULTED IN HIGHER CAPES TODAY ACROSS THE SOUTHEAST MTS/PLAINS...AND STORMS ON RADAR HAVE DEFINITELY BEEN STRONGER. CAPE VALUES OFF SPC MESONET SHOWING VALUES SHOWING AROUND 1000-2000 J/KG...THOUGH WITH A LITTLE MIXING...THEY MAY DROP BACK TO AROUND 1000-1500 J/KG. DEEP LAYER SHEARS ARE RUNNING AROUND 20-30KTS...SO SHOULD NOT LOOKING AT A WIDESPREAD SEVERE RISK...BUT CERTAINLY SOME STORMS COULD PULSE UP AND PRODUCE HAIL TO AROUND 1 INCH IN DIAMETER...ESPECIALLY OVER/NEAR THE HIGHER TERRAIN. HRRR BRINGS SEVERAL WAVES OF THUNDERSTORMS OFF THE SOUTHEAST MTS...PARTICULARLY ACROSS THE PIKES PEAK REGION WITH THUNDERSTORMS SPREADING OFF INTO THE SOUTHEAST PLAINS DURING THE EVENING. STORM MOTIONS OFF RADAR HAVE BEEN TO THE EAST NORTHEAST AROUND 10-15 MPH...HOWEVER WITH CONTINUAL REGENERATION...IF STORMS TRACK OVER THE SAME LOCATION...LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING WILL BE A CONCERN...ESPECIALLY FOR THE WALDO CANYON BURN SCAR. ONE STORM HAS ALREADY COME FAIRLY CLOSE...THOUGH JUST MISSED TO THE SOUTH. HRRR SHOWS ANOTHER LINE OF THUNDERSTORMS MOVING OFF THE PIKES PEAK REGION AND POTENTIAL AFFECTING THE BURN SCAR AROUND 22-23Z. GIVEN THAT STORMS ARE STRONGER TODAY...AND CAPABLE OF HIGHER RAINFALL RATES (UP TO 1.5 INCH PER HOUR)...FLOODING ON THE WALDO CANYON BURN SCAR IS A GREATER CONCERN. HOWEVER...STORMS WILL STILL BE HIT OR MISS...SO CLOSE MONITORING OF THE BURN SCAR WILL CONTINUE. FOR TONIGHT...MODELS IN GENERAL AGREEMENT SPREADING THUNDERSTORMS EASTWARD ACROSS THE PLAINS THROUGH THE EVENING BEFORE DIMINISHING TOWARDS MORNING. TUESDAY LOOKS LIKE A SIMILAR EVENT TO TODAY...WITH LOW LEVEL MOISTURE STILL IN PLACE...BUT MAIN MONSOON PLUME SHIFTED FARTHER WEST AND NORTH. MAIN TRACK OF ANY SHORTWAVES AROUND THE PERIPHERY OF THE UPPER RIDGE MAY BE FARTHER NORTH AS WELL...BUT WITH CONVECTIVE HEATING...MODELS BREAK OUT ANOTHER ROUND OF SCATTERED THUNDERSTORMS ACROSS THE MOUNTAINS AREAS...WITH GREATEST COVERAGE ACROSS THE SOUTHEAST MTS. CAPES WILL PROBABLY END UP BEING SIMILAR TODAY...SO SMALL HAIL AND HEAVY RAINFALL WILL BE THE PRIMARY THREATS. FLASH FLOODING ON THE WALDO CANYON BURN SCAR WILL BE A CONCERN ONCE AGAIN. .LONG TERM... (TUESDAY NIGHT THROUGH NEXT MONDAY) TEMPERATURES AND POPS ARE THE PRIMARY METEOROLOGICAL ISSUES DURING THE LONGER TERM. RECENT COMPUTER MODELS SUGGEST THAT UPPER HIGH CENTERED OVER THE TEXAS PANHANDLE AT 00Z WEDNESDAY ATTEMPTS TO SLOWLY SHIFT INTO CENTRAL OKLAHOMA BY 12Z SATURDAY BEFORE PUSHING BACK INTO THE TEXAS PANHANDLE REGION BY NEXT MONDAY. FAVORABLE ATMOSPHERIC MOISTURE/HIGH PRECIPITABLE WATER VALUES/MONSOONAL PLUME ROTATING AROUND THE UPPER HIGH WILL CONTINUE TO IMPACT THE FORECAST DISTRICT AT TIMES THROUGH THE LONGER TERM. IN ADDITION...INCREASING SHORT-WAVE ACTIVITY AS WELL AS SEVERAL NORTHERLY SURGES ARE PROJECTED TO IMPACT THE FORECAST DISTRICT AT TIMES FROM TUESDAY NIGHT INTO AT LEAST THE UPCOMING WEEKEND. AS DISCUSSED DURING PREVIOUS DISCUSSIONS...ISOLATED TO SCATTERED PRIMARILY AFTERNOON AND EVENING THUNDERSTORMS(SOME CONTAINING LOCALLY HEAVY RAIN AND HAIL) ARE ANTICIPATED OVER MANY SECTIONS OF THE FORECAST DISTRICT AT TIMES DURING THE LONGER TERM. AS ALWAYS...PLEASE REMEMBER THAT THE STRONGER STORMS DURING THE LONGER TERM WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND FLASH FLOODING POTENTIAL(ESPECIALLY OVER BURN SCAR REGIONS SUCH AS THE WALDO CANYON BURN SCAR). WFO PUEBLO WILL CONTINUE TO MONITOR CLOSELY. FINALLY...MAXIMUM AND MINIMUM TEMPERATURES DURING THE LONGER TERM SHOULD CONTINUE TO RUN AT TO ABOVE EARLY AUGUST CLIMATOLOGICAL AVERAGES IN COMBINATION WITH GENERALLY LOW-GRADE GRADIENT WINDS. && .AVIATION... TSRA WILL BE MOST LIKELY TO IMPACT THE COS TAF SITE THIS EVENING...WITH HEAVY RAIN...AND ERRATIC GUSTY WINDS UP TO 45 KTS THE PRIMARY THREAT. SOME SMALL HAIL WILL ALSO BE POSSIBLE. LESS OF A CHANCE FOR -TSRA TO AFFECT THE KPUB AND KALS TAF SITE...SO WILL MAINTAIN VCTS IN TAFS THERE. WINDS SHOULD SHIFT OUT OF THE NORTH TO NORTHWEST WITH CONVECTIVE OUTFLOWS SPREADING OFF THE MOUNTAINS DURING THE 23-00Z TIME FRAME FOR KCOS AND KPUB. WINDS AND THUNDERSTORMS SHOULD DIMINISH THROUGH THE EVENING. ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE AGAIN ON TUESDAY...WITH KCOS UNDER THE GREATEST RISK FOR -TSRA. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1204 PM MDT MON JUL 30 2012 COZ058>089-093>099-311815- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1204 PM MDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS THIS AFTERNOON BEFORE SPREADING EASTWARD ACROSS THE PLAINS DURING THE LATE AFTERNOON AND EVENING. GREATER LOW LEVEL MOISTURE ACROSS THE SOUTHEAST PLAINS WILL LEAD TO THE POTENTIAL FOR STRONGER STORMS TODAY...WITH THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS UP TO 50 MPH...AND LIGHTNING. SOME BRIEF SMALL HAIL UP TO 1/2 INCH IN DIAMETER WILL ALSO BE POSSIBLE WITH THE STRONGER STORMS ACROSS THE MOUNTAIN AREAS. THERE IS AN ELEVATED POTENTIAL FOR FLASH FLOODING ON THE WALDO CANYON BURN SCAR TODAY...DUE TO THE POTENTIAL FOR STRONGER STORMS. HOWEVER AS HAS BEEN THE CASE THE PAST COUPLE DAYS...THE STRONGER STORMS WILL BE HIT OR MISS FOR ANY GIVEN LOCATION. THE WALDO CANYON BURN SCAR WILL BE MONITORED CLOSELY THIS AFTERNOON AND EVENING FOR THE POTENTIAL FOR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED TO SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS... ARE EXPECTED...ESPECIALLY OVER THE HIGHER TERRAIN AND ADJACENT AREAS. THE STRONGER STORMS WILL BRING LOCALLY HEAVY RAIN...HAIL UNDER ONE INCH IN DIAMETER...AND WIND GUSTS TO AROUND 50 MPH. SATURDAY MAY SEE THE GREATEST COVERAGE OF RAINFALL ACROSS THE EASTERN MOUNTAINS AND I-25 CORRIDOR. THE WALDO CANYON BURN SCAR WILL BE ESPECIALLY PRONE TO FLASH FLOODING FROM STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE MOUNTAINS AND IN AND NEAR THE WALDO CANYON BURN SCAR THIS AFTERNOON AND EVENING. 31/77
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 518 PM MDT MON JUL 30 2012 COZ081-084-302345- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 518 PM MDT MON JUL 30 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL TELLER COUNTY IN CENTRAL COLORADO... NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...EXTREME NORTH CENTRAL COLORADO SPRINGS. AT 514 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DIVIDE...OR 18 MILES WEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... GREEN MOUNTAIN FALLS. WOODLAND PARK. CRYSTOLA. PALMER LAKE. MONUMENT. EXTREME NORTH CENTRAL COLORADO SPRINGS. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 604 PM MDT MON JUL 30 2012 COZ081-082-085-310030- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 604 PM MDT MON JUL 30 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL TELLER COUNTY IN CENTRAL COLORADO... WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...WEST CENTRAL COLORADO SPRINGS. AT 558 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR PIKES PEAK...OR 15 MILES WEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... CHIPITA PARK. CASCADE. MANITOU SPRINGS. EXTREME WEST CENTRAL COLORADO SPRINGS. PENNY TO NICKEL SIZE HAIL...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
620 PM MDT MON JUL 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HEAVY RAIN CASCADE 38.90N 104.97W
07/30/2012 M1.75 INCH EL PASO CO PUBLIC
PUBLIC REPORT OF 1.75 INCHES OF RAINFALL SINCE 530 PM.
&&
STARKSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 641 PM MDT MON JUL 30 2012 COZ081-085-310115- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 641 PM MDT MON JUL 30 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...SOUTHERN COLORADO SPRINGS. AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WEST CENTRAL COLORADO SPRINGS...OR NEAR COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... CENTRAL COLORADO SPRINGS. PETERSON AFB. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 647 PM MDT MON JUL 30 2012 COZ081>083-085-310115- CANON CITY VICINITY/EASTERN FREMONT COUNTY-COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT- 647 PM MDT MON JUL 30 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN FREMONT COUNTY IN CENTRAL COLORADO... SOUTHEASTERN TELLER COUNTY IN CENTRAL COLORADO... WEST CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...SOUTHERN COLORADO SPRINGS. AT 643 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES EAST OF VICTOR...OR 17 MILES SOUTHWEST OF COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE NORTHEAST AT 35 MPH. LOCATIONS IMPACTED INCLUDE... SOUTHWESTERN COLORADO SPRINGS. SECURITY. PETERSON AFB. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 657 PM MDT MON JUL 30 2012 COZ084-085-310145- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- 657 PM MDT MON JUL 30 2012 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... CENTRAL EL PASO COUNTY IN EAST CENTRAL COLORADO... THIS INCLUDES...EAST CENTRAL COLORADO SPRINGS. AT 655 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR EXTREME NORTHEASTERN COLORADO SPRINGS...OR NEAR COLORADO SPRINGS...WHICH WAS MOVING TOWARD THE EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE... PEYTON. PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
The Pueblo radar (KPUX), 73 km away, was scanning. The volume nearest the first event began at 01:12 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390570.